Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 210, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 15, 2023, 6:23 PM CDT for O'Brien County, Sioux County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2023, 6:23 PM CDT (23:23 UTC)
- Expired
- Sep 15, 2023, 7:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties O'Brien County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- -118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
490 WUUS53 KFSD 152323 SVRFSD IAC141-167-160000- /O.NEW.KFSD.SV.W.0210.230915T2323Z-230916T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 623 PM CDT Fri Sep 15 2023 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Southeastern Sioux County in northwestern Iowa... Northwestern O'Brien County in northwestern Iowa... * Until 700 PM CDT. * At 622 PM CDT, a severe thunderstorm was located over Sheldon, moving southeast at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Sheldon, Sanborn, Hospers, and Archer around 630 PM CDT. Primghar around 635 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4309 9610 4326 9585 4314 9552 4291 9595 TIME...MOT...LOC 2322Z 317DEG 26KT 4321 9585 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Weisser
2 follow-up statements
322 WWUS53 KFSD 152336 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 636 PM CDT Fri Sep 15 2023 IAC141-167-160000- /O.CON.KFSD.SV.W.0210.000000T0000Z-230916T0000Z/ Sioux IA-O'Brien IA- 636 PM CDT Fri Sep 15 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHEASTERN SIOUX AND NORTHWESTERN O'BRIEN COUNTIES... At 636 PM CDT, a severe thunderstorm was located near Sheldon, moving southeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Sanborn, Primghar, and Archer around 640 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4309 9610 4326 9585 4314 9552 4291 9595 TIME...MOT...LOC 2336Z 310DEG 23KT 4318 9578 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Weisser
106
WWUS53 KFSD 152355
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
655 PM CDT Fri Sep 15 2023
IAC141-167-160005-
/O.EXP.KFSD.SV.W.0210.000000T0000Z-230916T0000Z/
Sioux IA-O'Brien IA-
655 PM CDT Fri Sep 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SIOUX AND
NORTHWESTERN O'BRIEN COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4309 9610 4326 9585 4314 9552 4291 9595
TIME...MOT...LOC 2355Z 317DEG 26KT 4310 9567
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 5:59 PM CDT, 24 minutes earlier.
Area forecast discussion, Sep 15, 5:59 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 559 PM CDT Fri Sep 15 2023 .SHORT TERM...(This Evening through Saturday Night) Issued at 248 PM CDT Fri Sep 15 2023 THIS AFTERNOON - EVENING: Quiet conditions have largely returned to the region in the wake of this mornings lingering showers and storms, with latest observations showing relatively light winds and temperatures in the 60s to 70s. As alluded to in the previous discussion, have seen a bit of wildfire smoke drift overhead as winds continue to shift to the northwest. While most of the smoke should remain aloft, can't rule out the possibility of seeing some brief impacts near the sfc through the afternoon, which include: reductions in vsbys (perhaps as low as 5-6 SM) and decreased air quality levels. Again, nothing compared to weeks past - but still worth noting. Heading into evening, could see another round of isolated showers ahead of a secondary cold front, mainly across SW Minnesota and NW Iowa. Severe weather is not anticipated at this time. Rather, expect lighting and brief heavy downpours to be the primary hazards. Otherwise, look for clearing skies and lows into the upper 40s to lower 50s to prevail overnight. SATURDAY - SATURDAY NIGHT: Quiet conditions look to continue Saturday as sfc high pressure builds across the region. Much like this afternoon, should see northwesterly winds prevail, allowing temperatures to remain quite pleasant. Thus, have afternoon highs only rising into the low to mid 70s, with overnight lows falling into the 40s. Anyone else looking forward to the return of sweater weather? .LONG TERM...(Sunday through Friday) Issued at 248 PM CDT Fri Sep 15 2023 SUNDAY - TUESDAY: Expect much of the same Sunday, as sfc high pressure retains its influence across the region. So, have highs once again rising into the low to mid 70s, with the warmest temperatures generally along and west of the James River. Upper level flow turns a bit more zonal heading into the new week, with winds at the sfc becoming more southerly and breezy. Model guidance also showcases a decent push of mid-level WAA during this time, suggesting a warm up will be likely on Monday and Tuesday. While the hot biased GEFS/GFS continues to skew NBM temperatures - do think it's worth noting that ensemble guidance remains in fairly decent agreement (> 60 to 70%) that highs greater than or equal to 80 degrees will be possible. Thus, with the aid of gusts in the upper teens to lower 20s, think we stand of decent chance of seeing these values being achieved. In regard to precipitation, could see a few isolated showers develop Monday night across NW Iowa, with dry conditions forecast to prevail otherwise. WEDNESDAY - THURSDAY: Model consistency begins to wane heading into the latter half of the extended period, making it hard to put too much confidence behind any one solution just yet. That being said, most guidance does support afternoon highs returning to the 70s, with overnight lows falling into the 50s. Overall moisture levels also look to increase during this time as southwest flow develops ahead of an advancing Colorado Low. As such, will likely see rain chances return by the end of the upcoming week as the aforementioned low takes aim at the region. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 558 PM CDT Fri Sep 15 2023 Scattered showers and thuunderstorms will move through far southeast SD into northwest IA. The stronger activity will likely be over shortly after sunset. Some spotty activity will be possible during the overnight but for now that should remain mostly showers with little lightning. Outside of any thunderstorms VFR consitions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...SST LONG TERM...SST AVIATION...08
Hazardous weather outlook, Sep 15, 3:54 AM CDT, 14 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 354 AM CDT Fri Sep 15 2023 MNZ071-SDZ038>040-050-052>061-063>065-068-161100- Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas- Hutchinson-Bon Homme- 354 AM CDT Fri Sep 15 2023 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Patchy smoke from Canadian wildfires may reduce visibility and air quality at times today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ013-014-SDZ062-066-067-069>071-161100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton-Union- 354 AM CDT Fri Sep 15 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Patchy smoke from Canadian wildfires may reduce visibility and air quality at times today. Isolated showers and thunderstorms will linger in the area through this afternoon. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 6:03 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.